Wyoming, 2022High Wind and Cold in Wyoming, January 25 to 26, 2022
January 25 to 26, 2022 · NWS CYS · 3 events in 3 counties and zones
High winds affected the southeast Wyoming wind-prone areas of Arlington and Bordeaux on the morning of the 26th with wind gusts 60 to 65 mph. Additionally, cold temperatures with the gusty winds led to low wind chills mainly across the Laramie Valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds affected the southeast Wyoming wind-prone areas of Arlington and Bordeaux on the morning of the 26th with wind gusts 60 to 65 mph. Additionally, cold temperatures with the gusty winds led to low wind chills mainly across the Laramie Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 25, 10:03 PM MST, 57 minutes earlier.
Area forecast discussion, Jan 25, 10:03 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1003 PM MST Tue Jan 25 2022
.UPDATE...
Issued at 917 PM MST Tue Jan 25 2022
Temperatures were plummeting in the valleys west of the Laramie
Range with light drainage winds. Laramie was as low as -6, with
a wind chill of -20. Winds will increase later tonight into early
Wednesday morning, producing wind chills as low as -30. Issued a
Wind Chill Advisory for the Laramie Valley and Shirley Basin from
11 PM through 8 AM MST Wednesday. Updates sent.
UPDATE Issued at 502 PM MST Tue Jan 25 2022
Upgraded the High Wind Watch for WY Zone 106 (Bordeaux-BRX) to a
Warning valid 5 AM through 5 PM Wednesday. The ARL-BRX pressure
gradient peaks near 7mb at 15Z Wednesday. The 800mb wind speed is
46 kt and the 850mb CAG- CPR height gradient is 79m. Likewise, the
local high wind probability peaks at 90 percent early Wednesday
morning. No changes were made to the High Wind Warning for WY Zone
110 (Arlington-ARL). Updates sent.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 225 PM MST Tue Jan 25 2022
Tonight, cold temperatures are expected as skies clear and higher
pressure moves in. Coupled with calm winds and snow on the ground,
some locations could see some single digit overnight lows. Some
valley locations may even see some negatives on their thermometers.
Winds start to pick up in the wind prone locations starting early
morning Wednesday. The high wind threat looks marginal at this
point, but decided to upgrade the High Wind Watch for ARL to a
Warning. Pressure gradients at ARL peak around 15Z Wednesday and 850
MB CAG-CPR height gradients peak at 70 M, which gives them a shot at
seeing some 60 to 65 MPH gusts. Decided to keep the Watch at BRX due
to a 4 to 6 MB pressure gradient sitting along the Laramie Range
and a decent looking gap flow signature at 800 MB. Did not have
much confidence with the Interstate-80 summit and adjacent
foothills so the Watch there was cancelled. There is the pressure
gradient along the Laramie Range and some okay subsidence,
however, the 750 MB flow aloft only maxes out at about 40ish kts.
Any elevated to high winds on Wednesday will luckily be short
lived due to a cold front dropping in from the north.
There will be some precipitation behind the front on Thursday,
however, this little clipper system is fast moving and low moisture.
Several models max out 6-hr QPF amounts at about 0.1 inches. At
this time, not expecting much in the way of accumulation. Just
some snow showers.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 225 PM MST Tue Jan 25 2022
Tracking two windy periods at the onset of the long term forecast
with the first period primarily impacting the wind prone areas of
Bordeaux and Arlington on Friday. These winds will diminish during
the overnight hours before a stronger and a more widespread wind
event takes on Saturday.
Taking a look at some in-house models for the wind forecast for
Friday, the CAG-CPR gradient has continued to hold at 75/40mtrs
which is slightly below our threshold for introducing any wind
highlights. The flow aloft has shifted slightly as the upper level
ridge axis and associated anticyclonic flow will allow some wind
energy associated with a jet streak as noted by the slight increase
in the H7 winds from previous model runs. This wind period is still
3 days out so we will continue to monitor the gradient trends over
the next few days and make the necessary adjustments accordingly.
Confidence is increasing for a high wind event across the per-
typical wind prone areas, with the chance for some of these winds to
extend into Cheyenne and across the I-25 corridor on Saturday.
Latest model runs show a tight pressure gradient across the region
and are now showing a breaking mountain wave signature in the latest
model runs. Additionally, the CAG-CPR gradient has increased to
85/50mtrs with upper air profiles showing a critical layer just
slightly above the ridgetops. Winds aloft should have no trouble
mixing down as a deep layer subsidence will be in place and some
wind highlights may need to be introduced in upcoming forecast
updates if this pattern holds, especially in the wind prone areas.
Winds will diminish by the end of the weekend as the attention turns
to a storm system that could bring precipitation chances back into
the forecast. Models are not in agreement with track and strength of
this system, with some models showing a quick clipper system moving
through or a deeper low the dives to far south and keeps the area
relatively dry. Decided to keep the low end PoPs across the WY/CO
border for now until there is better agreement.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1004 PM MST Tue Jan 25 2022
FZFG currently observed at KLAR, and further southward across the
WY/CO border, with light winds across the region doing little to
mix out the foggy conditions. Will likely see IFR to LIFR for that
terminal till the winds are able to pick up towards 8 to 10 knots
and a downsloping component promotes mixing out. For the
remaining terminals in southeastern Wyoming and the Nebraska
Panhandle, concerns remain with the potential for continued
reduced visibilities in areas of low-level fog tonight and
potentials for BLSN where wind speeds are expected to increase
above 25 knots tomorrow. Nevertheless, a fair amount of
uncertainty exists through this forecast period with possible IFR
conditions due to reduced visibilities and will need to monitor
TAF sites for any AMDs required.
&&
.FIRE WEATHER...
Issued at 300 AM MST Tue Jan 25 2022
Fire weather concerns will be minimal as cold temperatures and
recent snowfall are expected behind a passing cold front today.
Areas that receive the heaviest snow accumulations are expected
along the Interstate 80 corridor from Rawlins to Sidney today.
Strong winds will make a return to the area on Wednesday into
early Thursday across the wind prone corridors of southeast WY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 5 PM MST Wednesday for WYZ110.
High Wind Warning from 5 AM to 5 PM MST Wednesday for WYZ106.
Wind Chill Advisory until 8 AM MST Wednesday for WYZ105-115.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...SF
LONG TERM...AW
AVIATION...MRD
FIRE WEATHER...BWHazardous weather outlook, Jan 25, 9:26 PM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
926 PM MST Tue Jan 25 2022
WYZ106-110-270430-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
926 PM MST Tue Jan 25 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
West winds will increase after midnight tonight with gusts up to 65
mph expected. The strong winds will produce areas of blowing snow.
High Wind Warnings are in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The strong winds with gusts up to 65 mph will continue through
Wednesday afternoon.
Strong winds will be possible Friday through Saturday.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-WYZ101>104-107>109-111>114-
116>119-270430-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
926 PM MST Tue Jan 25 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
Patchy blowing snow and fog will develop late tonight. Motorists
should be alert for reduced visibilities and slick spots on area
roadways.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ105-115-270430-
Shirley Basin-Laramie Valley-
926 PM MST Tue Jan 25 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
The combination of single digit temperatures below zero and gusty
winds will create very cold wind chills late tonight and early
Wednesday morning. A Wind Chill Advisory is in effect for wind
chills as low as 30 degrees below zero from 11 PM through 8 AM
Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
Cold/Wind Chill, Laramie Valley
- When
- January 25, 11:00 PM MST to January 26, 1:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Laramie Airport ASOS station (KLAR) reported wind chills 20 to 25 degrees Fahrenheit below zero with temperatures around 5 to 8 degrees Fahrenheit below zero and winds around 10 mph.
High Wind, North Snowy Range Foothills
- When
- January 26, 3:56 AM MST to 10:12 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet stations along Interstate 80 at Arlington (KARL) and County Road 402 (WY20) reported high wind gusts of 60 to 65 mph. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 8 hours.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 26, 5:10 AM MST to 7:46 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 5 hours.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, January 25 to 26, 20221 death · 1 injured · 4 events
- Extreme Cold in Iowa, January 25 to 26, 202232 events
- Extreme Cold in Minnesota, January 25 to 26, 202232 events
- Extreme Cold and Cold in Illinois, January 25 to 26, 202225 events
- Extreme Cold in Minnesota, January 25, 202224 events
- Extreme Cold in North Dakota, January 25, 202218 events
- Heavy Snow in Kansas, January 25 to 26, 202215 events
- Extreme Cold in Iowa, January 25 to 26, 202210 events
- Extreme Cold in Minnesota, January 25, 202210 events
- Cold in Wisconsin, January 25 to 26, 202210 events
- Extreme Cold in Minnesota, January 25 to 26, 20228 events
- Heavy Snow in Kansas, January 25, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995563, 995561, 995560.